Ohio, 2010

Flash Flooding and Hail in Ohio, May 31, 2010

May 31, 2010 · NWS CLE · 13 events in 10 counties and zones

A warm front lifted north across northern Ohio during the afternoon hours of May 31st. A cold front followed during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across northern Ohio during the afternoon hours of May 31st. A cold front followed during the evening. Showers and thunderstorms developed in association with both of these fronts. Slow moving thunderstorms produced heavy rainfall which caused flash flooding in a few areas. Rainfall rates at times were between two and three inches per hour. A few locations received more than four inches of rainfall. The flooding was the worst in western Geauga County were the damage was extensive. A few storms also became severe with minor damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 31, 6:43 AM EST, 4 hours 42 minutes earlier.

Area forecast discussion, May 31, 6:43 AM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
743 AM EDT MON MAY 31 2010

.SYNOPSIS...
HIGH PRESSURE WILL MOVE AWAY FROM THE REGION AS A COLD FRONT
APPROACHES THE AREA TODAY. THE COLD FRONT WILL PUSH THROUGH THE
AREA TONIGHT. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST
TUESDAY AND MOVE OVER THE AREA TUESDAY NIGHT. THE HIGH PRESSURE
WILL MOVE EAST AS ANOTHER LOW PRESSURE AND COLD FRONT MOVES
TOWARD THE AREA WEDNESDAY AND THURSDAY. THE COLD FRONT IS
EXPECTED TO PUSH THROUGH THE REGION THURSDAY NIGHT. WITH HIGH
PRESSURE BUILDING BACK IN FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOCUS FOR TODAY WILL BE INCREASING MOISTURE AND INSTABILITY OVER
THE AREA AHEAD OF A COLD FRONT LOCATED STILL WEST OF CHICAGO THIS
MORNING. WHILE SKIES WILL BE PARTLY TO MOSTLY SUNNY AT DAYBREAK
THIS MORNING...THIS WILL HELP IN QUICKLY RISING TEMPS INTO THE
80S. AS A RESULT CONVECTIVE TEMPS WILL BE REACHED RATHER EASILY
AND THEREFORE INSTABILITY WILL INCREASE WITH LI/S DROPPING TO
AROUND -2 TO -4 WITH CAPE VALUES AROUND 1500 J/KG. WENT WITH
LIKELY TO CATEGORICAL POPS ACROSS MUCH OF THE AREA GOING INTO THE
AFTERNOON WITH SHOWERS AND THUNDERSTORMS DEVELOPING. LOOKING AT
SATELLITE THIS MORNING...THE ONE THING THAT IS CONCERNING IS A
COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING NORTH OVER THE OHIO
VALLEY. WHILE DISSIPATING...MID TO HIGH LEVEL CLOUDS MAY GET INTO
SOUTHERN PORTIONS OF THE FORECAST AREA LATER THIS MORNING.
WHILE THIS MAY NOT BE ENOUGH TO KEEP TEMPS CONSIDERABLY LOWER...IT
MAY HAVE AN INFLUENCE ON CONVECTIVE INITIATION GOING TOWARDS
MIDDAY. THIS TREND WILL HAVE TO BE MONITORED CLOSELY TO GAGE IT/S
IMPACT ON EXPECTED AFTERNOON CONVECTION.

WHILE SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT LIKELY TO
BE WIDESPREAD SEVERE...DEPENDING ON INTENSITY WILL HAVE TO WATCH
FOR POSSIBLE PONDING OF WATER OR LOCAL FLOODING ISSUES. WITH
LITTLE DRIVE ALOFT STORM MOTIONS ARE EXPECTED TO RANGE ONLY AROUND
10 TO 15 KNOTS.

GOING INTO LATER THIS AFTERNOON AND EVENING...COLD FRONT
APPROACHING FROM THE WEST WILL BEGIN MOVING INTO WESTERN ZONES.
CONTINUED WITH HIGH POPS THROUGH THE EVENING AND INTO TONIGHT WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG THE FRONT PROGRESSING
ACROSS THE AREA.

AS FOR TEMPS WENT ONLY SLIGHTLY COOLER ACROSS SOUTHERN AREAS WITH
POTENTIAL CLOUDS MOVING UP FROM THE SOUTH WITH LOWER 80S.
ELSEWHERE MID TO UPPER 80S LOOKS GOOD. HOWEVER...DID TREND MAX
TEMPS IN GRIDS TO REFLECT MIDDAY TO EARLY AFTERNOON HIGHS PRIOR TO
SHOWERS AND THUNDERSTORMS WITH A SLIGHT DROP TOWARD EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COLD FRONT PUSHES THROUGH THE AREA TONIGHT WITH ADDITIONAL SHOWERS
AND THUNDERSTORMS. KEPT TEMPS ON MILD SIDE OF GUIDANCE VALUES.
EVEN LINGERED POPS INTO TUESDAY MORNING ACROSS THE WEST WITH
CHANCE PERSISTING INTO THE AFTERNOON FOR EASTERN AREAS. WITH THAT
EXPECTING TEMPS TO BE SLIGHTLY WARMER WITH SOME CLEARING OVER
WESTERN AREAS.

HIGH PRESSURE BUILDS INTO THE AREA TUESDAY NIGHT THEN SLIDES OFF
TO THE EAST WEDNESDAY WITH SOUTHERLY FLOW QUICKLY RETURNING TO THE
AREA. HIGH PRESSURE OVERHEAD TUESDAY NIGHT MAY ALLOW FOR SOME
RADIATING AND TEMPS DROPPING BACK TO UPPER 50S TO AROUND 60. WITH
SOUTHERLY FLOW AND MOISTURE INCREASING ON WEDNESDAY INTRODUCED
POPS BACK INTO MUCH OF THE AREA. GOING INTO WEDNESDAY NIGHT AND
THURSDAY GFS AND ECMWF CONTINUE TO HAVE ISSUES RESOLVING TIMING
AND SPEED OF FRONTAL PASSING. GFS STILL FASTER PUSHING FRONT
THROUGH THURSDAY WHILE ECMWF KEEPS THE AREA AHEAD OF THE FRONT AND
SOUTHERLY FLOW THROUGH THE DAY. PREVIOUS FORECASTS LEANED TOWARDS
MUCH WARMER ECMWF SOLUTION AND KEEPING POPS AROUND THE AREA
INTO FRIDAY...AND CONTINUED WITH THIS SOLUTION FOR NOW.

TEMPS CLOSE TO GUIDANCE VALUES EXCEPT TRENDED WARMER THAN MOS
VALUES ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MAIN JET STREAM WILL BE ACROSS THE NORTHERN TIER OF THE US. THIS
SHOULD CONTINUE A PROGRESSIVE WEATHER PATTERN WITH A CHANCE OF
THUNDERSTORMS WITH EACH WAVE THAT PASSES OVER THE REGION ABOUT EVERY
18 TO 30 HOURS. ECMWF IS STRONGER AND FURTHER NORTH WITH A STORM
SYSTEM OVER THE WEEKEND.

LOOKS LIKE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE EAST OF THE
AREA BY FRIDAY AFTERNOON/EVENING. NEXT ROUND OF THUNDERSTORMS MAY BE
MOVING INTO THE REGION BY SATURDAY AFTERNOON AND CONTINUE INTO
SATURDAY NIGHT. BY SUNDAY AFTERNOON THE SHOWERS/THUNDERSTORMS MAY
ONCE AGAIN BE SLIDING EAST OF THE AREA. STILL ENOUGH UNCERTAINTY TO
NOT GO ANY HIGHER THAN CHANCE POPS WITH THESE STORM SYSTEMS.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN NEAR TO SLIGHTLY ABOVE
SEASONAL AVERAGES.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THE WORST OF THE FOG/HAZE IS LIKELY OCCURRING NOW AND SHOULD
IMPROVE ABOVE 5SM BY 14Z.

CONVECTION CONTINUES TO FIRE ALONG AN OUTFLOW BOUNDARY THAT IS
MOVING NORTHWARD FROM LAST NIGHT THUNDERSTORMS ACROSS SOUTHERN
OHIO. CURRENT MOVEMENT WOULD BRING THESE THUNDERSTORMS INTO THE
KMFD/KFDY AREA AROUND 15Z. AS CONVECTIVE TEMPERATURES ARE REACHED
ACROSS THE AREA THERE SHOULD BE SOME DEVELOPMENT JUST ABOUT
ANYWHERE. AFTER THIS OCCURS EXPECT THEM TO CONTINUE TO FIRE ON
OUTFLOW BOUNDARIES SINCE PLENTY OF DEEP MOISTURE WILL PERSIST OVER
THE REGION. ANY LOCATION THAT GETS THESE SLOW MOVING THUNDERSTORMS
WILL SEE IFR CONDITIONS WITH HEAVY RAINFALL.

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING WITH A BETTER
FOCUS FOR THE SHOWERS AND THUNDERSTORMS. IFR CONDITIONS WILL
CONTINUE TO BE AN ISSUE WITH THE HEAVIEST SHOWERS. CEILINGS WILL
DROP TO MVFR LEVELS FOR A FEW HOURS IN THE WAKE OF THE FRONT.

.OUTLOOK...
NON VFR CONDITIONS EARLY TUESDAY IN SHOWERS/THUNDERSTORMS...THEN
AGAIN LATE WEDNESDAY NIGHT INTO THURSDAY.

&&

.MARINE...
LOW PRESSURE JUST NORTH OF LAKE SUPERIOR THIS MORNING WILL MOVE EAST
TO QUEBEC BY THIS EVENING. A COLD FRONT EXTENDING SOUTH FROM THE LOW
WILL CROSS THE LAKE TONIGHT. HIGH PRESSURE WILL BUILD ACROSS THE
LAKE TUESDAY. WEDNESDAY A COLD FRONT WILL APPROACH THE LAKE FROM THE
NORTHWEST AND STALL NORTH OF THE LAKE AS LOW PRESSURE MOVES TOWARD
THE AREA FROM THE MIDWEST. THURSDAY THE LOW WILL MOVE ACROSS THE
LAKE DRAGGING A COLD FRONT OVER THE LAKE THURSDAY NIGHT. BY FRIDAY
AFTERNOON HIGH PRESSURE SHOULD RETURN FROM THE WEST.

NORTHWEST TO WEST WINDS IN THE WAKE OF THE FRONT TONIGHT SHOULD
INCREASE TO 2 TO 3 FEET FOR AT LEAST A BRIEF PERIOD OF TIME. EXPECT
WAVES TO AGAIN INCREASE IN THE WAKE OF THE FRONT THURSDAY NIGHT.
WAVES THURSDAY NIGHT MAY ACTUALLY REACH 2 TO 4 FEET FOR A FEW HOURS.
STILL ENOUGH UNCERTAINTY IN THE TRACK OF THE SURFACE LOW SO DID NOT
GO HIGHER THAN 1 TO 3 IN THE FORECAST AT THIS TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, May 31, 3:36 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
436 AM EDT MON MAY 31 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-010845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
436 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
LATER THIS MORNING AND THROUGH THE AFTERNOON AND EVENING HOURS.
AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON IS
POSSIBLE...HOWEVER THE MORE WIDESPREAD THREAT FROM SHOWERS AND
THUNDERSTORMS WILL BE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 61 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Portage

When
May 31, 11:25 AM EST
Where
Portage County, Suffield
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.020, -81.350

Thunderstorm winds toppled many trees in Suffield Township.

Hail, Seneca

When
May 31, 11:48 AM EST
Where
Seneca County, Tiffin
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.100, -83.170

Half dollar sized hail was observed.

Thunderstorm Wind, Lucas

When
May 31, 11:51 AM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
41.570, -83.650

Thunderstorm winds downed a couple large tree limbs.

Thunderstorm Wind, Wood

When
May 31, 11:51 AM EST
Where
Wood County, Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.570, -83.630

Thunderstorm winds snapped a couple power poles and large tree limbs.

Thunderstorm Wind, Lucas

When
May 31, 12:05 PM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.570, -83.650

Thunderstorm winds downed a couple small trees.

Hail, Geauga

When
May 31, 12:13 PM EST
Where
Geauga County, Chardon
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -81.200

Quarter sized hail was observed.

Thunderstorm Wind, Ashtabula

When
May 31, 12:48 PM EST
Where
Ashtabula County, Ashtabula Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -80.700

An automated sensor at the Ashtabula County Airport measured a 60 mph thunderstorm wind gust.

Flash Flood, Geauga

When
May 31, 12:55 PM EST to 4:00 PM EST
Where
Geauga County, 1.63 mi NW of Chardon to 5.83 mi WNW of South Newbury
Cause
Heavy Rain
Property damage
$4.5 million
Reported by
Law Enforcement
Coordinates
41.597, -81.222

Slow moving thunderstorms dumped locally heavy rainfall on portions of Lake, Geauga and Cuyahoga Counties. Rainfall rates of between two and three inches per hour caused flash flooding. The worst flooding occurred in Chester Township in northwestern Geauga County. An automated rain gauge just east of Chesterland measured 3.62 inches of rain with most of this rainfall falling between noon and 1:30 pm. Flooding along several streams and small rivers was reported in Chester Township. Extensive flooding was reported in a neighborhood just southwest of the intersection of U.S. Route 322 and State Route 306. Homes along Marilyn Drive and Wyandot Road had up to two feet of water on their ground floors. Several people had to be rescued from their homes. A large portion of the downtown business district in Chesterland saw flood waters at least two feet deep. Extensive damage was reported to most of the businesses. Portions of U.S Route 322 and State Route 306 were washed out. Damage was also reported to several other state routes in the area. Significant flooding was also reported along County Line Road in Chagrin Falls. Dozens of streets had to be briefly closed because of flooding. An 18 year old had to be rescued from the Chagrin River in Russell Township. Flood waters reportedly toppled many trees along the river near where rescue occurred. The West Geauga School District had to cancel classes on June 1st because of flood damage. Hundreds of homes sustained flood damages during this event. Most of the damage was from basement flooding, but a few dozen buildings and homes did sustain major damage.

Flash Flood, Ashtabula

When
May 31, 1:45 PM EST to 4:00 PM EST
Where
Ashtabula County, 2.26 mi N of Clark Corners to 1.34 mi NNE of Pierpont
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.913, -80.526

Slow moving thunderstorms dumped locally heavy rainfall on portions of Ashtabula County. Rainfall rates at times were more than two inches per hour. Small streams and creeks in the northeastern corner of the county left their banks causing some flooding. State Route 7 was flooded in three locations between State Route 84 and Hildom Road. Water flowing over the ground leaked into the basement of a home along State Route 7 and caused a fair amount of damage. Several secondary roads in the area also had to be closed because of flooding. Local residents indicated that this flooding was the worst they had seen in the area in nearly 40 years.

Thunderstorm Wind, Hancock

When
May 31, 2:21 PM EST
Where
Hancock County, Findlay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -83.650

Thunderstorm winds were estimated to be 60 mph.

Flash Flood, Erie

When
May 31, 4:44 PM EST to 7:00 PM EST
Where
Erie County, Castalia to 2.59 mi NE of Wilmer
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
41.400, -82.820

Slow moving thunderstorms dumped locally heavy rainfall on portions of Erie and Sandusky Counties. Rainfall rates at times were between two and three inches per hour. A storm total of 3.98 inches of rainfall was measured in Bellevue with 3.48 inches reported a mile north of Bellevue. A spotter in Bloomingville measured a total of 3.90 inches of rain. Widespread flooding occurred across southwestern Erie County, northwestern Huron County and eastern Sandusky County. The worst flooding was in the Bellevue area. To the north of Bellevue, State Route 269 along with Hale, Potter and Portland Roads had be be closed because of flooding. Over two feet of water was also reported on U.S Route 20 in Bellevue. Several cars became stranded in the flood waters. Many other secondary roads in the area also experienced flooding. Several dozens homes sustained damage, mainly from basement flooding.

Flash Flood, Crawford

When
May 31, 5:36 PM EST to 7:00 PM EST
Where
Crawford County, 1.92 mi NE of Ridgeton to 6.77 mi N of New Winchester
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.917, -82.921

Slow moving thunderstorms moved across portions of Seneca, Wyandot, Marion and Crawford Counties. Rainfall rates exceeded two inches per hour at times causing many streams and creeks to leave their banks. A trained spotter measured a storm total of 3.41 inches of rainfall in Bucyrus. Many roads and streets had to be closed because of flooding. The flooding was the worst along the U.S. Route 30 corridor in Wyandot and Crawford Counties. Between one and two feet of swiftly flowing water was reported on State Route 4 in Bucyrus. At least one vehicle became stranded in the flood waters. Many homes sustained damage, mainly from basement flooding.

Thunderstorm Wind, Huron

When
May 31, 7:29 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.230, -82.620

Thunderstorm winds downed a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229748, 229734, 229724, 229726, 229736, 229735, 229738, 230456, 231008, 229737, 231077, 231082, 229741.